Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 150, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2022, 10:39 PM CDT for Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2022, 10:39 PM CDT (03:39 UTC)
- Expired
- Aug 20, 2022, 11:15 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:47 PM CDT | HAIL 1 | 7 Se Olympian Village, MO | VERIFIED WITH PHOTO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
088
WUUS53 KLSX 210339
SVRLSX
MOC099-186-187-210415-
/O.NEW.KLSX.SV.W.0150.220821T0339Z-220821T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1039 PM CDT Sat Aug 20 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in east central Missouri...
Northwestern Ste. Genevieve County in southeastern Missouri...
North central St. Francois County in southeastern Missouri...
* Until 1115 PM CDT.
* At 1038 PM CDT, a severe thunderstorm was located near Valles
Mill, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Olympian Village, Bloomsdale and Valles Mill.
This includes Interstate 55 in Missouri near exit 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3812 9053 3817 9029 3814 9026 3811 9024
3809 9021 3802 9014 3798 9050
TIME...MOT...LOC 0338Z 260DEG 25KT 3805 9047
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Byrd1 follow-up statement
751
WWUS53 KLSX 210351
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1051 PM CDT Sat Aug 20 2022
MOC187-210359-
/O.CAN.KLSX.SV.W.0150.000000T0000Z-220821T0415Z/
St. Francois MO-
1051 PM CDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. FRANCOIS
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3817 9029 3814 9026 3811 9024 3809 9021
3802 9014 3800 9034 3814 9044
TIME...MOT...LOC 0349Z 257DEG 26KT 3808 9035
$$
MOC099-186-210415-
/O.CON.KLSX.SV.W.0150.000000T0000Z-220821T0415Z/
Jefferson MO-Ste. Genevieve MO-
1051 PM CDT Sat Aug 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN JEFFERSON AND NORTHWESTERN STE. GENEVIEVE
COUNTIES...
At 1049 PM CDT, a severe thunderstorm was located 5 miles southeast
of Olympian Village, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bloomsdale.
This includes Interstate 55 in Missouri near exit 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9029 3814 9026 3811 9024 3809 9021
3802 9014 3800 9034 3814 9044
TIME...MOT...LOC 0349Z 257DEG 26KT 3808 9035
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ByrdWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:30 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 20, 10:30 PM CDT, 9 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1030 PM CDT Sat Aug 20 2022 .UPDATE... Issued at 856 PM CDT Sat Aug 20 2022 Tonight's forecast is panning out as expected. A few showers and thunderstorms associated with a passing cold front are still in the area. Though they are on a downward trend in terms of strength, bouts of intensification are possible for the next few hours. This may result in small hail and strong winds in locations impacted. As instability wanes due to lack of daytime heating, convection should clear within the next 2-3 hours. The cold front is moving slowly southeast, with clearing skies moving in behind it. Sunday will be pleasant with below average temperatures as northwest flow takes hold behind the front. Jaja && .SHORT TERM... (Through Late Tonight) Issued at 320 PM CDT Sat Aug 20 2022 The forecast for this afternoon and evening looks on track with a cold front which is currently over northwest Missouri moving southeast through the area tonight. Isolated-widely scattered convection is already developing ahead of the front, and should continue to increase in coverage and strength through the afternoon. SPC mesoanalysis shows around 1500 J/Kg MLCAPE over the area and around 30kts effective bulk shear. MLCAPE is forecast to increase to 2000+ J/Kg before sunset this evening, though shear should remain nearly steady at 25-30kts. HREF >40 DBz paintball plot truly looks like a scattering of paintball splatters across our forecast area this afternoon and evening, with a possible clustering over southeast Missouri and southwest Illinois. This is where I've forecast the highest chance for precip late this afternoon and evening. Given the moderate instability and marginal shear, I cannot rule out an isolated severe threat. Model soundings (particularly the GFS) show an "inverted-V" in the lower levels indicating potential for strong downbursts. Most soundings (with the exception of the RAP) do not show a particularly strong signal for large hail, so I think the primary threat from these storms will be wind. Expect weakening and decreasing coverage in storms after 01-02Z this evening with loss of daytime heating. HREF and deterministic short range guidance seems to agree with this idea so have dropped PoPs down to low chance-slight chance across southeast Missouri and southwest Illinois by late evening. Carney .LONG TERM... (Sunday through Next Saturday) Issued at 320 PM CDT Sat Aug 20 2022 Little has changed in the forecast for Sunday through next week. Drier air and slightly cooler filters into the region behind the cold front on Sunday. There may be some lingering morning showers in parts of south central Illinois, but they should dry up quickly. Northwest flow aloft will dominate the weather pattern next week. This should keep the warmest weather bottled up well west of the Mid Mississippi Valley, and temperatures are expected to be near or just slightly below normal. The dry surface ridge will stall across the Missouri and Ohio Vallies next week. The deterministic GFS and ECMWF differ on whether or not there will be precip toward the end of the week, with the EC staying dry through next Saturday, and the GFS developing precip Friday and Saturday on the western side of the long wave trough over the East Coast. Ensemble guidance introduced some low chance/slight chance PoPs Friday into Saturday, and given the time frame and uncertainty, I cannot argue with that. Carney && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1014 PM CDT Sat Aug 20 2022 Scattered convection associated with a cold frontal passage is still active in portions of south-central Illinois and southeast Missouri. This is expected to dissipate over the next few hours. No terminals are expected to face impacts from showers or thunderstorms tonight. As moisture wraps around the retreating low pressure system, low stratus may move in to west-central Illinois Sunday morning. MVFR ceilings are possible from a window between 10z-14z at KUIN. Some guidance suggests minor reductions to visibilities at KUIN. However, confidence remains low enough as the system departs to the east. Should any visibility reductions occur, they will likely be minor and short-lived. Therefore, visibility reductions have been left out of the TAFs. Otherwise, conditions will remain dry and VFR for the rest of the TAF period. Winds are shifting from southwesterly to northwesterly as the front passes each terminal. Diurnal cumulus is anticipated for Sunday afternoon. Jaja && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 67 82 66 84 / 50 5 0 5 Quincy 64 79 63 81 / 10 5 0 0 Columbia 63 83 63 84 / 20 0 0 0 Jefferson City 64 83 63 84 / 10 0 0 0 Salem 67 81 64 81 / 60 10 0 5 Farmington 65 82 63 83 / 60 5 0 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 20, 3:24 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 324 PM CDT Sat Aug 20 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 324 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected across the area through this evening. Some storms this afternoon and early evening may produce damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low chance for thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Carney
In the hours before
Local storm report, Aug 20, 5:28 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 3 N CADET 38.03N 90.69W
08/20/2022 E50 MPH WASHINGTON MO TRAINED SPOTTER
&&
MABLocal storm report, Aug 20, 9:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
941 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 1 S SABULA 37.40N 90.70W
08/20/2022 M1.75 INCH IRON MO TRAINED SPOTTER
HAIL UP TO GOLFBALL SIZE, THOUGH MOST WERE
ONE INCH IN DIAMETER.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:15 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 28 min |
| Aug 20, 11:02 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.